Alert archive / Louisiana / Flash Flood Warnings in 2016

Flash Flood Warning 30, NWS New Orleans, LA

July 8, 2016Jefferson Parish, Louisiana

NWS New Orleans, LA issued this flash flood warning at Jul 8, 2016, 1:14 PM CDT for Jefferson Parish, Louisiana. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2016, 1:14 PM CDT (18:14 UTC)
Expired
Jul 8, 2016, 2:15 PM CDT
In force
61 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

County Jefferson Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.2 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2016-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2492 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2016-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2492 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
874 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

844 
WGUS54 KLIX 081814
FFWLIX
LAC051-081915-
/O.NEW.KLIX.FF.W.0030.160708T1814Z-160708T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
114 PM CDT FRI JUL 8 2016

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN JEFFERSON PARISH IN SOUTHEASTERN LOUISIANA...

* UNTIL 215 PM CDT

* AT 113 PM CDT...DOPPLER RADAR INDICATED NEARLY STATIONARY
  THUNDERSTORMS PRODUCING HEAVY RAIN FROM METAIRIE TO KENNER. UP TO
  ONE INCH OF RAIN HAS ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  METAIRIE...AVONDALE...JEFFERSON...HARAHAN...WESTWEGO...ELMWOOD...
  RIVER RIDGE...BRIDGE CITY...
  WAGGAMAN AND NEW ORLEANS ARMSTRONG AIRPORT.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3005 9027 3003 9017 2987 9015 2991 9027

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 12:37 PM CDT, 37 minutes earlier.

Area forecast discussion, Jul 8, 12:37 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1237 PM CDT FRI JUL 8 2016

.AVIATION...

...Taf Issuance 18z...

VFR conditions are expected to prevail for the rest of this
afternoon through Saturday morning. The only exceptions will be
briefly lower conditions due isolated SHRA/TSRA, affecting KMSY,
KNEW, KASD, KGPT and KHUM mainly through 23z. There may also be
another round of MVFR to IFR conditions due to BR/light fog at
KMCB late tonight/early Saturday morning. 18z

&&

.LIX Watches/Warnings/Advisories...
LA...Heat Advisory until 7 PM CDT this evening for LAZ060>064.

GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, Jul 8, 12:38 PM CDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1238 PM CDT FRI JUL 8 2016

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-090545-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON LA TO LOWER ATCHAFALAYA RIVER
LA OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON LOUISIANA OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND OUT
20 NM-
COASTAL WATERS FROM PORT FOURCHON LOUISIANA TO LOWER ATCHAFALAYA
RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
PORT FOURCHON LOUISIANA FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND
LOUISIANA OUT 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-WASHINGTON-ST. TAMMANY-IBERVILLE-
WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-
ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-
UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1238 PM CDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY REMAINS FOR SOUTH SHORE AREAS THROUGH 7 PM TODAY
AS HEAT INDEX VALUES ARE EXPECTED TO RISE TO 105 TO 110 DEGREES
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CONDITIONS WILL REMAIN OPPRESSIVE THROUGH SATURDAY. HEAT STRESS
AND ILLNESSES MAY RESULT IF PRECAUTIONS ARE NOT TAKEN THROUGHOUT
EACH DAY.

SHOWER AND THUNDERSTORM CHANCES INCREASE THIS WEEKEND. ORGANIZED
SEVERE WEATHER IS NOT ANTICIPATED BUT FREQUENT LIGHTNING...GUSTY
WINDS...AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 8, 10:20 AM CDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1020 AM CDT FRI JUL 8 2016

LAZ061-063-064-068>070-081545-
LOWER ST. BERNARD-UPPER JEFFERSON-UPPER PLAQUEMINES-LOWER
JEFFERSON-LOWER PLAQUEMINES-UPPER ST. BERNARD-
1020 AM CDT FRI JUL 8 2016

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN ST.
BERNARD... NORTHWESTERN PLAQUEMINES AND EAST CENTRAL JEFFERSON
PARISHES...

AT 1018 AM CDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED OVER
MYRTLE GROVE... OR 16 MILES SOUTH OF BELLE CHASSE...MOVING NORTHEAST
AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
PORT SULPHUR...POINTE A LA HACHE...MYRTLE GROVE AND POYDRAS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2962 9009 2991 8984 2975 8964 2975 8965
      2971 8965 2971 8961 2973 8962 2970 8959
      2969 8960 2968 8962 2967 8954 2965 8958
      2969 8967 2967 8968 2966 8964 2964 8966
      2963 8964 2961 8974 2960 8972 2949 8995
TIME...MOT...LOC 1518Z 230DEG 5KT 2961 8996
Special weather statement, Jul 8, 11:21 AM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1121 AM CDT FRI JUL 8 2016

LAZ062-064-081645-
ORLEANS-UPPER ST. BERNARD-
1121 AM CDT FRI JUL 8 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ORLEANS AND WEST CENTRAL
ST. BERNARD PARISHES...

AT 1121 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MERAUX...OR
NEAR CHALMETTE. THE STORM IS NEARLY STATIONARY.

LOCATIONS IMPACTED INCLUDE...
NEW ORLEANS...EAST NEW ORLEANS...CHALMETTE...MERAUX...
ARABI AND VIOLET.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2997 8999 3007 8995 3014 8989 3016 8986
      3013 8986 3010 8984 3010 8980 3012 8978
      3007 8970 3006 8973 3002 8972 3004 8977
      3004 8982 3000 8986 2994 8983 2993 8979
      2995 8974 2988 8982
TIME...MOT...LOC 1621Z 210DEG 2KT 2997 8988
Special weather statement, Jul 8, 12:49 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1249 PM CDT FRI JUL 8 2016

LAZ061-081815-
UPPER JEFFERSON-
1249 PM CDT FRI JUL 8 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JEFFERSON PARISH...

AT 1248 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER RIVER
RIDGE... OR OVER METAIRIE. THE STORM IS NEARLY STATIONARY.

PEA SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
METAIRIE...AVONDALE...MARRERO...JEFFERSON...HARAHAN...WESTWEGO...
ELMWOOD...RIVER RIDGE...BRIDGE CITY...WAGGAMAN...
AMA AND NEW ORLEANS ARMSTRONG AIRPORT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2992 9027 2996 9028 3005 9028 3005 9026
      3004 9025 3002 9018 3002 9012 2997 9013
      2995 9014 2992 9013 2991 9013 2991 9010
      2986 9016
TIME...MOT...LOC 1748Z 210DEG 1KT 2997 9021

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 10:20 AM CDTSpecial Weather StatementLIXJefferson25 min
Jul 8, 11:21 AM CDTSpecial Weather StatementLIXOrleans24 min
Jul 8, 12:49 PM CDTSpecial Weather StatementLIXSaint Charles26 min
Jul 8, 1:36 PM CDTSpecial Weather StatementLIXSaint John the Baptist24 min
Jul 8, 2:16 PM CDTSpecial Weather StatementLIXSaint Tammany59 min
Jul 8, 2:31 PM CDTAreal Flood AdvisoryLIXSaint Tammany, Tangipahoa3 hr

Nearby

Flash Flood Warnings in Louisiana, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.